Update: Lowering My NDT Dosage

On the 5th May, I reluctantly followed my endocrinologist’s advice of lowering my two grains of NDT a day to one and three-quarters, because he felt I was taking too much, and my GP, acknowledging that he trusts me to self-medicate correctly, asked me to at least try the lower dose. So I did. 

I lowered it four weeks ago today, and I don’t feel good.

I had a busy two days on the Sunday and Monday just gone, so I thought I was just taking a while to fully recuperate, but Tuesday, Wednesday and today have been awful. I haven’t felt this unwell in a long time. 

My old under-treated hypo symptoms have been returning, such as acid reflux, fatigue, itchy legs, being freezing cold all the time, horrid aches and pains throughout my body and bad quality sleep. My other half says I have been sleep talking/shouting, tossing and turning and generally very restless the past few nights. I used to have all of these symptoms while on Levo and before I was optimally medicated on NDT.

The endo told me it takes three weeks on average for your body to adjust to the new NDT dosage, so I think it’s safe to say that this is the culprit since it’s been four weeks. My blood test to check my levels on this lower dosage is in thirteen days, but I won’t be keeping at the lower dosage until then as I just feel so ill. I feel too unwell, and I won’t allow myself to slip in to being so unwell again just for a blood test. I also need to think about my adrenals, and this could put them under stress, when they’re only just getting better.

So, the doctors are wrong. Again. I wasn’t on too much.

My TSH, Free T3 and Free T4 all read well, with a suppressed TSH, Free T4 mid-range and a Free T3 in the top quarter of the range, when on two grains a day. This is optimal. When I saw the endocrinologist a couple of weeks ago, he said that if I wanted to return to two grains a day then that’s fine, but one and three-quarters would be preferable as they usually ask you to drop by a quarter of a tablet when you reach your optimal dose. Why? He just said it’s what they ask patients.

Makes sense.

I did think my dip these past few days could be my adrenals dysfunctioning again as I’ve been off Seriphos for a few weeks now, or because I forgot to take my vitamins and supplements for a few days, but once I realised it had been almost a month since stopping my thyroid medication dosage, it all made sense as to why all my old hypo symptoms were returning. It’s got to be from the lower NDT dose.

12347863_10209343858940600_5512388832762478550_n

So, my partner begged me to return to my two grains a day, last night. He was concerned with how unwell I was. I will be doing this today. It’ll likely now take three to four weeks before I feel well again, as the thyroid hormones need to build in my body. My 5k is in a month, so I really hope I’ll be better by then.

If you found this article informative, useful, helpful or in other words are grateful you stumbled across it, please consider helping me keep The Invisible Hypothyroidism running, so that we can carry on building a strong community, spreading awareness and helping each other. Running the site comes at the expense of my personal time and money from my own pocket. You can make a one-off or monthly donation to support me keeping this website going, by clicking the button below.

To get notified of all my posts, blogs and articles, like my Facebook page here: https://www.facebook.com/TheInvisibleHypothyroidism/ 

And follow me on Instagram.

I run a Facebook group, called Thyroid Family: Hypothyroidism Advice & Support Group. This group is for underactive thyroid/hypothyroidism patients only, and not medical professionals or anyone else. If you have any questions on living with hypothyroidism, or want some support, help or advice, please join us. 

I also run a group for the spouses, partners and other halves of hypothyroid patients, called Hypothyroid Patients Other Halves – Support & Advice Group. This is for the other halves only and not patients. 

-Rachel

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s